Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 20, 2021, 3:38 PM CDT for Dallas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 3:38 PM CDT (20:38 UTC)
- Expired
- Jun 20, 2021, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WWUS83 KDMX 202038
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021
IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021
...Thunderstorm With Small Hail Developing over Northern Dallas
County...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.
LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 12:59 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 20, 12:59 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1259 PM CDT Sun Jun 20 2021 .UPDATE... Issued at 1242 PM CDT Sun Jun 20 2021 The remnants of the MCS that moved into southwest Iowa early this morning has pushed through western and central Iowa with any lingering rain shower activity in eastern Iowa expected to gradually diminish by early afternoon. Some much-needed rainfall has fallen with many areas having received near or just above 0.5". Locations in southwest to central Iowa have received closer to 1- 2" with some isolated pockets of 2+" in south central Iowa. Clearing can be seen on satellite in western to central Iowa. This clearing and sunshine is expected to continue, though the extent of the clearing and in-turn surface heating, is a large factor in storm initiation later this afternoon and evening. Temperatures in western Iowa as of 12PM have recovered to the mid to upper 70s, with low 70s further east under the cloud cover, but insolation is occurring nonetheless. The surface low pressure system and attached cold front was located over eastern South Dakota with a upper-level jet streak coming in from the west and driving some mid-level convection coming out of eastern South Dakota. The low is expected to track eastward across southern Minnesota through the afternoon hours bringing the cold front with it passing northwest to southeast through Iowa this afternoon into evening. CAMs still hint that storms will initiate along and ahead of this approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of MLCAPE, and 50 knots of wind shear along with steepening lapse rates are expected in the warm sector. Our main window for convection looks to be 3-9pm starting in northern Iowa, possibly around the Mason City area, around that 3pm time frame. The main concerns with the storms this afternoon and evening continue to be large hail and damaging wind gusts, but a tornado or two cannot be ruled out in our far eastern counties, though the main tornado risk is likely further east where soundings show winds are better backed with height. The overall severe threat appears to be along and north of a Pocahontas to Tama county line, with a secondary area of concern over south central to southeast Iowa, where storms will likely be more isolated, but still have the potential to be strong to severe. && .DISCUSSION.../Today through Saturday/ Issued at 237 AM CDT Sun Jun 20 2021 Forecast Highlights: -- Showers and storms this morning - main concerns sub-severe wind gusts, lightning, locally heavy rainfall -- Severe storms possible this afternoon and evening - main concerns large hail, damaging wind gusts, a tornado -- Cooler, lower humidity Monday and Tuesday -- Return to normal and above normal temperatures with next highest rain chances later Tuesday and more so later Thursday into Friday Details: A mesoscale convective system is moving into southwest Iowa this morning and will spread needed rainfall to southern into portions of central Iowa. This MCS' motion is being driven by the mid-level shortwave that is lifting east-northeastward, which is also bringing the boundary just south of the state slowly northward. There is another convective cluster that has been backbuilding over northern Missouri. This may cut off some of the inflow for the MCS, though recent radar imagery has shown an increase ahead of the MCW over our far southwest, which is likely tied to the nose of the 35 knot 805mb low level jet and warm air advection. That said, as the MCS has moved through eastern Nebraska and into southwest Iowa, trend has been to weakening. As this MCS moves into central Iowa, there could still be some strong wind gusts, but likely below 50 if not 40 mph, lightning, and locally heavy rainfall. Numerous high resolution and global models show 1 to 2 inches of rain over some portions of southern into perhaps central Iowa. An earlier run of the HRRR this evening was showing over 3 inches in parts of Taylor into Union County with the latest 6z run showing near 3 inches in Madison County. This is in line with the 00z HREF 6 hour probability matched mean, which also shows a bullseye over 3 inches in Guthrie County this morning. Bottom line, most areas will not see 3 inches, but isolated amounts near this are certainly possible. As this MCS moves out by late morning, there is agreement that the atmosphere should recovery with some clearing behind the storms. MLCAPE of 1500 to 3000 J/kg and deep layer shear above 40 knots along with steepening lapse rates of 7 to 8C/km are expected to develop ahead of the cold front in the warm sector. Questions that do remain are how warm is it aloft for capping, near surface flow that may make a more or less favorable environment for tornadoes, and any impact of the decaying convective cluster to the south, which is nebulous. While the latest run of the HRRR shows little in the way of inhibition, the RAP, NAM, and GFS show capping that will limit the afternoon convection largely to around and after 20z. The surface wind field may be backed early this afternoon, but that will probably be before convection begins. After 20z, the surface wind field looks to have recovered largely from the influence of the morning MCS resulting in surface winds that will be from a south if not a south-southwest direction ahead of the front. While initial development well away from the cold front will be discrete, the low level flow should minimize the risk of tornadoes to all but our far eastern counties if not eastern Iowa and points east. This lines up well with the initial Day 1 5% tornado area. Along the cold front, convergence and steep lapse rates will be able to overcome any inhibition for storm development by mid-afternoon. The main concern with storms this afternoon and evening will be large hail and damaging wind gusts. The largest hail should be with the discrete storms away from the front with CAPE in the -10 to -30C layer over 1000 J/kg over southern into central Iowa. While precipitable water values will be above 1.5 inches with modest warm cloud depths, the antecedent dry conditions, progressive nature of the storms, and the 850-300mb flow perpendicular to the boundary all point to beneficial rainfall versus a flash flood concern. Rain amounts of a half inch to an inch will be common east of I-35 with lesser amounts near and west of I-35 this afternoon and evening. All of the storms should slide out of our forecast area by around 3z. In the wake of the cold front and beneath the longwave trough, refreshing breezes and drier air/low humidity will move over the state Monday into Tuesday. Temperatures will be 10 degrees below normal on Monday with highs in the upper 60s to low 70s and in the 70s on Tuesday. Dewpoints in the 40s will be common from Monday afternoon into Tuesday. Northwest flow aloft will remain over the region, but moisture return will be limited thorugh mid-week. An early opportunity for showers and storms will be later Tuesday afternoon and evening as low level theta-e advection takes places over Iowa. While the deterministic model suite all show some QPF across the state during this time period, the GFS and its ensemble members are the most aggressive with many Euro ensemble members dry. Modest instability, which will depend on moisture return, and deep layer shear may be present for a few stronger storms, but widespread severe weather is not likely. Ridging will then push the longwave trough northeastward away from our region. This will result in warmer temperatures that will be back to around if not above normal. The highest heights with the ridge will remain over the southern Plains stretching into the Ozarks. This will place Iowa in a favorable location for shortwave troughs to bring rain and storm chances to the area. While there are several chances of showers and storms late this week that place prolonged period of PoPs in the extended, the best setup looks to be later Thursday into Friday as a trough and front drop into the region. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1242 PM CDT Sun Jun 20 2021 Clearing after the showers and thunderstorms this morning has occurred from much of western to central Iowa, though some MVFR CIGs are streaming in ahead of the approaching front in NW Iowa, thus added tempo group of lower CIGs at KFOD. Additional showers and storms are expected to develop by 20-21Z, some of which could be severe, but will exit our CWA by about 2Z. Behind the cold front, gusty northwest winds are expected overnight into Monday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KCM/Small DISCUSSION...Ansorge AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 2:43 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 243 PM CDT Sun Jun 20 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 243 PM CDT Sun Jun 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible this afternoon and this evening. Some of the storms may be severe, with large hail and damaging winds the primary threat. A tornado or two cannot be ruled out especially across portions of north central and northeast Iowa. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances continue through the upcoming week. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and this evening. Zogg
In the hours before
Special weather statement, Jun 20, 3:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021
IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021
...Thunderstorm With Small Hail Developing over Northern Dallas
County...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.
LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 55 min |
| Jun 20, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Jun 20, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 52 min |
| Jun 20, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin | 51 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Jun 20, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 40 min |
| Jun 20, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 50 min |
| Jun 20, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 46 min |
| Jun 20, 6:04 PM CDT | Tornado Warning | DMX | Decatur | 26 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 62 min |
| Jun 20, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| Jun 20, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 55 min |
| Jun 20, 6:37 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 23 min |
| Jun 20, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 47 min |
| Jun 20, 6:59 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 31 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.